Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 190, NWS Des Moines, IA

June 21, 2006Guthrie County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 21, 2006, 11:16 AM CDT for Guthrie County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2006, 11:16 AM CDT (16:16 UTC)
Expired
Jun 21, 2006, 12:00 PM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Guthrie County, IA

The radar

The Des Moines radar (KDMX), 65 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 8:42 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1044 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1388 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:45 AM CDT, 7 hours 31 minutes earlier.

Area forecast discussion, Jun 21, 3:45 AM CDT, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 AM CDT WED JUN 21 2006

.DISCUSSION...
FNTL BNDRY ACRS IA IN COMBO WITH 50+ KT LLJ CONT TO SET OF TSRA ALNG
EDGE OF UPR CAP.  STRMS XPCTD TO REMAIN BLO SVR LVLS, BUT HAIL NOT
OUT OF QUES IN SPIT OF VRY WRM CONDS ALV.  WND PSBL CONCERN SIM TO
WHAT HAPPENED YDA.  ALSO MAY SEE SOME MOVE OUT OF SD WITH DVLPG MCS,
HWVR SUPPORT NOT AS SIG FOR THIS AND DONT XPCT IT TO BE THE MAJOR
PLAYER.  FURTHER DVLPMT XCPCT IN THE S THIS AFTN INTO TNGT WITH MAIN
ACTION SHIFTING S WITH TIME.  NEXT SYS ON SKED TO ARRIVE IN THE FRI
NGT THRU SAT NGT TIMEFRAME.  AS FOR TEMPS, GUID LKS RSBL WITH
EXTENSIVE CLOUD CVR KEEPING A LID ON THINGS TDA AND CAA DOMINATING
THROUGH THE NXT SVRL DAYS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 21, 11:12 AM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1112 AM CDT WED JUN 21 2006

IAZ004>007-015>017-023>028-221615-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
1112 AM CDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
GENERALLY NORTH OF THE HIGHWAY 20 CORRIDOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA
THROUGH MID AFTERNOON. THERE IS A SLIGHT CHANCE FOR SEVERE STORMS
THROUGH 4 PM WITH THE THREAT BEING LARGE HAIL UP TO THE SIZE OF
QUARTERS AND DAMAGING WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED ON THURSDAY.
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SATURDAY NIGHT INTO
SUNDAY. AT THIS TIME IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY AFTERNOON.

IAZ033>039-044>050-057>062-070>075-081>086-092>097-221615-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
1112 AM CDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
GENERALLY ALONG AND SOUTH OF THE HIGHWAY 20 CORRIDOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH 4 PM. SOME OF THE
STORMS MAY BE SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND
DAMAGING WIND. THERE WILL BE A CHANCE OF THUNDERSTORM
REDEVELOPMENT THIS EVENING. SOME STORMS MAY BECOME SEVERE WITH
WIND AND HAIL REMAINING AS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED ON THURSDAY.
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SATURDAY NIGHT INTO
SUNDAY. AT THIS TIME IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH 4 PM THIS AFTERNOON AND
MAY BE NEEDED AGAIN AFTER 9 PM THIS EVENING.

FAB

In the hours before

Local storm report, Jun 21, 5:58 AM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
558 AM CDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 AM     HAIL             REASNOR                 41.58N 93.02W
06/21/2006  E1.75 INCH       JASPER             IA   FIRE DEPT/RESCUE

&&

STEACHOU
Local storm report, Jun 21, 9:02 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
902 AM CDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TSTM WND DMG     JEFFERSON               42.02N 94.38W
06/21/2006                   GREENE             IA   LAW ENFORCEMENT

            TREES AND A STOP SIGN REPORTED DOWN BY MEDIA AND ROAD
            CREWS.

&&

KJ
Local storm report, Jun 21, 10:45 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1045 AM CDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 AM     HAIL             3 SSE ALLISON           42.72N 92.78W
06/21/2006  E0.88 INCH       BUTLER             IA   TRAINED SPOTTER

            REPORTED BY TRAINED SPOTTER.

&&

JJOHNSON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:13 AM CDTSevere Thunderstorm WarningDMXLucas, Marion, Warren47 min
Jun 21, 4:47 AM CDTSevere Thunderstorm WarningDMXMarion, Warren43 min
Jun 21, 4:56 AM CDTSevere Thunderstorm WarningDMXJasper, Polk53 min
Jun 21, 5:11 AM CDTSevere Thunderstorm WarningDMXPoweshiek49 min
Jun 21, 7:52 AM CDTSevere Thunderstorm WarningDMXGreene23 min
Jun 21, 9:50 AM CDTSevere Thunderstorm WarningDMXGrundy, Hardin40 min
Jun 21, 10:21 AM CDTSevere Thunderstorm WarningDMXButler, Franklin39 min
Jun 21, 11:50 AM CDTSevere Thunderstorm WarningDMXDallas, Madison55 min
Jun 21, 12:41 PM CDTSevere Thunderstorm WarningDMXClarke, Madison49 min
Jun 21, 1:21 PM CDTSevere Thunderstorm WarningDMXLucas54 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.